Alert archive / Wyoming / High Wind Watches in 2014
High Wind Watch 13, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Mar 28, 2014, 2:53 PM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Mar 29, 2014, 3:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 28, 2014, 2:53 PM MDT (20:53 UTC)
- In effect from
- Mar 29, 2014, 3:00 AM MDT
- Expired
- Mar 28, 2014, 8:33 PM MDT
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935 WWUS75 KRIW 282053 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 253 PM MDT FRI MAR 28 2014 ...VERY STRONG WINDS POSSIBLE ACROSS THE CODY FOOTHILLS AND ADJACENT ABSAROKA MOUNTAINS LATER TONIGHT AND SUNDAY... .VERY STRONG WEST WINDS ARE POSSIBLE ACROSS THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS LATE TONIGHT AND SATURDAY AS A STRONG PACIFIC STORM SYSTEM TRACKS EAST ACROSS THE AREA. WYZ002-003-290900- /O.NEW.KRIW.HW.A.0013.140329T0900Z-140330T0000Z/ ABSAROKA MOUNTAINS-CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 253 PM MDT FRI MAR 28 2014 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON. * SUMMARY AND TIMING...WEST WINDS WILL INCREASE THROUGH TONIGHT WITH HIGH WINDS POSSIBLE BY 3 AM TONIGHT AND PERSISTING THROUGH THE DAY SUNDAY. BY SUNDAY AFTERNOON...THE WIND SPEEDS SHOULD BECOME MORE SPORADIC. * WIND...WEST 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. HIGHER GUSTS OF 60 TO 75 MPH ARE POSSIBLE NEAR CLARK AND OVER THE HIGHER ELEVATIONS OF THE ABSAROKA MOUNTAINS. * IMPACTS...DANGEROUS CROSS WINDS ARE POSSIBLE...ESPECIALLY ALONG THE CHIEF JOSEPH HIGHWAY OVER DEAD INDIAN PASS AND ALONG HIGHWAY 120 IN THE VICINITY OF CLARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ LIPSON
1 follow-up statement
695 WWUS75 KRIW 290233 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 833 PM MDT FRI MAR 28 2014 ...VERY STRONG WINDS EXPECTED ACROSS THE CODY FOOTHILLS AND ADJACENT ABSAROKA MOUNTAINS LATE TONIGHT AND SATURDAY... .STRONG MOUNTAIN TOP WINDS COMBINED WITH FAVORABLE ATMOSPHERIC CONDITIONS SHOULD PRODUCE VERY STRONG WINDS AT TIMES ACROSS THE EASTERN SLOPES OF THE ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS LATE TONIGHT AND SATURDAY. WYZ002-003-291145- /O.UPG.KRIW.HW.A.0013.140329T0900Z-140330T0000Z/ /O.NEW.KRIW.HW.W.0017.140329T0900Z-140330T0000Z/ ABSAROKA MOUNTAINS-CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 833 PM MDT FRI MAR 28 2014 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...WEST WINDS WILL INCREASE THROUGH TONIGHT WITH HIGH WINDS DEVELOPING IN SOME AREAS BY 3 AM TONIGHT...AND PERSISTING THROUGH THE DAY SATURDAY. THE MOST IMPACTED AREA WILL BE ALONG THE CHIEF JOSEPH HIGHWAY NEAR DEAD INDIAN PASS...AS WELL AS ALONG HIGHWAY 120 FROM CLARK TO NORTH OF CODY. * WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. HIGHER GUSTS TO 80 MPH ARE POSSIBLE NEAR CLARK...AND OVER THE HIGHER ELEVATIONS OF THE ABSAROKA MOUNTAINS. WINDS IN CODY ARE EXPECTED TO RANGE BETWEEN 20 AND 30 MPH...WITH A FEW GUSTS OF 45 TO 50 MPH. THE STRONGEST WINDS FOR CODY COULD ACTUALLY HOLD OFF UNTIL SATURDAY AFTERNOON. * IMPACTS...A BLOW OVER RISK...ESPECIALLY FOR LIGHTWEIGHT AND HIGH PROFILE VEHICLES ON AREA HIGHWAYS...INCLUDING HIGHWAY 120 AND CHIEF JOSEPH HIGHWAY. THERE WILL ALSO BE SIGNIFICANT BLOWING SNOW IN SOME AREAS ABOVE 7500 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ 21
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Mar 28, 11:45 AM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 28, 11:45 AM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE RIVERTON WY 1145 AM MDT FRI MAR 28 2014 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT AS OUR STORM SYSTEM EXITS TO THE EAST THIS MORNING...FLAT RIDGING BUILDS INTO THE AREA WITH MILD AND RELATIVELY DRY NORTHWEST FLOW RETURNING...ONLY A FEW WAA FLURRIES CONTINUING ACROSS THE WESTERN MOUNTAINS TODAY. TEMPERATURES WILL BEGIN TO REBOUND A BIT AS THE RIDGE TAKES OVER AND A LEE SIDE TROUGH DIGS AT THE SURFACE...TURNING THE WIND MACHINE BACK ON BETWEEN ROCK SPRINGS AND CASPER. FLOW ALOFT WILL BE INCREASING THROUGH THE DAY AS WELL AND TURNING MORE WESTERLY AS THE RIDGE FLATTENS...WITH GUSTY WINDS DEVELOPING IN THE MOUNTAINS AND ADJACENT FOOTHILLS BY SUNSET. THE WARM DOWNSLOPE WINDS WILL KEEP TEMPERATURES MILD OVERNIGHT. FLOW TURNS BACK TO THE SOUTHWEST ON SATURDAY AS THE NEXT TROUGH PUSHES THE BACK SIDE OF THE RIDGE INTO THE AREA...ALONG WITH SOME MILD AIR ALOFT...IN THE 75TH PERCENTILE FOR THIS TIME OF YEAR...SO ABOVE NORMAL TEMPERATURES ARE POSSIBLE. A LEE SIDE TROUGH IS MAINTAINED AT THE SURFACE...KEEPING THE GRADIENT TIGHT AND ENCOURAGING DEEPER MIXING AND CREATING SOME DOWNSLOPE WARMING. WINDS ALOFT WILL ALSO REMAIN ELEVATED AS HEIGHTS FALL RAPIDLY TO THE WEST WITH THE APPROACH OF THE NEXT SYSTEM. THIS STRONG SOUTHWEST FLOW SHOULD LINK UP NICELY ACROSS THE SOUTHERN WIND CORRIDOR IN THE AFTERNOON WITH SOME GUSTS OVER 40 MPH WILL BE COMMON ACROSS THE I80 CORRIDOR INTO CASPER. SO WHILE IT WILL BE WARM...IT WILL BE BREEZY TO WINDY ACROSS MUCH OF THE FORECAST AREA. THE LEADING SHORT WAVE AHEAD OF THE NEXT SYSTEM ARRIVES SATURDAY NIGHT WITH RAIN AND SNOW BEGINNING ACROSS THE WEST BEFORE MIDNIGHT. THE LATEST MODEL RUNS HAVE THE NEXT UPPER TROUGH DIGGING INTO THE FOUR CORNERS REGION BY SUNDAY AFTERNOON AND ZIPPING EAST INTO NORTHERN COLORADO IN THE EARLY EVENING HOURS. THERE WILL ALSO BE RAPID LEE CYCLOGENESIS AT THE SURFACE SUNDAY EVENING...SOME MODEL SOLUTIONS WOULD HAVE THE SURFACE LOW STRENGTHENING OVER NORTHEASTERN COLORADO...ENHANCING SNOW CHANCES EAST OF THE DIVIDE FOR SUNDAY NIGHT AS FAVORABLE UPSLOPE FLOW DEVELOPS. MOST OF THE PRECIP EARLY ON WILL BE RAIN...ESPECIALLY EAST OF THE DIVIDE WITH A CHANGEOVER TO SNOW LATER ON SUNDAY NIGHT WHEN THE COLD FRONT DIPS SOUTH AND UPSLOPE FLOW DEVELOPS. THERE IS SOME DISAGREEMENT BETWEEN THE MODELS CONCERNING THE EXACT TRACK...TIMING AND STRENGTH OF THESE FEATURES...WHICH WILL HAVE A BIG IMPACT ON WHERE THE HEAVIER SNOW FALLS. ALSO...AS MOST SYSTEMS ARE THIS TIME OF YEAR...THIS TROUGH WILL DRAG ALONG SOME INSTABILITY THAT WILL ENCOURAGE SHOWERY ACTIVITY AND SNOW BANDING...REINFORCED BY PLENTY OF QG FORCING AND SOME JET SUPPORT THERE IS DEFINITELY SOME POTENTIAL FOR SOME HIGHLIGHT WORTHY SNOW TOTALS...ESPECIALLY IN THE MOUNTAINS. WILL HAVE TO WAIT FOR SOME BETTER MODEL CONSENSUS BEFORE THESE AREAS ARE IDENTIFIED. .LONG TERM...MONDAY THROUGH FRIDAY THERE MAY BE LINGERING PRECIP EAST OF THE CONTINENTAL DIVIDE MONDAY MORNING BEFORE DRYING MOVES IN FOR MONDAY AFTERNOON. THE FAR WEST LOOKS TO BE MOSTLY DRY MONDAY. THE NEXT LARGE TROUGH MOVES ONSHORE INTO THE WESTERN U.S. MONDAY NIGHT. THIS BRINGS A SW FLOW INTO WY LATE MONDAY NIGHT WITH THE POTENTIAL FOR SOME RAIN OR SNOW DEVELOPING OVER SOUTHERN AND SOUTHWEST WY. THE GFS AND ECMWF HAVE DIFFERING OPINIONS ON HOW THIS TROUGH MOVES THROUGH THE ROCKIES TUE AND WED. THE ECMWF SPLITS THE SYSTEM WITH A PIECE OF IT ROTATING UP INTO MONTANA ON WED AND A SOUTHERN PIECE MOVING ACROSS THE FOUR CORNERS WED. THE GFS SENDS OUT A PIECE OF THE TROUGH THROUGH WY/CO ON TUE AND THEN TAKES THE BULK OF THE TROUGH ACROSS THE FOUR CORNERS WED INTO WED NIGHT. AT THIS TIME I HAVE LEANED TOWARD THE GFS AND KIND OF DISCOUNTING THE ECMWF IDEA OF THE CIRCULATION OVER MONTANA WED. THIS MEANS THAT THE BEST CHANCE OF PRECIP TUE AND WED WILL BE OVER THE CENTRAL AND SOUTH WITH A LESSER CHANCE OVER THE NORTH. IT IS LIKELY THAT THE TRACK OF THIS TROUGH WILL CONTINUE TO VARY IN THE COMING DAYS AND THUS ADJUSTMENTS TO THE FORECAST ARE EXPECTED. NEXT THURSDAY LOOKS TO BE DRY FOR THE REGION. THEN NEXT FRIDAY THE NEXT WEATHER SYSTEM ENTERS THE WESTERN U.S. AND SPREADS MOISTURE TOWARD WESTERN WY. HAVE BROUGHT IN A CHANCE OF PRECIP TO THE WEST. THE REST OF THE AREA WILL BE DRY NEXT FRIDAY. AS FOR HIGH TEMPS...MONDAY THROUGH WEDNESDAY WILL BE ON THE COOL SIDE DUE TO THE UNSETTLED WEATHER PATTERN AND CLOUDINESS. NEXT THURSDAY AND FRIDAY SHOULD BE MILDER WITH MORE SUNSHINE. && .AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE...KJAC/KPNA/KBPI/KRKS ROUTES MOST OF THE FOG AND OW CLOUDS OVER THE FAR WEST HAS DISSIPATED. THE LINGERING SCT LOW CLOUDS SHOULD DISSIPATE BY 19Z THIS AFTERNOON. THE MAIN AVIATION CONCERN TODAY WILL BE MOUNTAIN SNOW SHOWERS AND THE ASSOCIATED OBSCURATIONS. SOME SNOW SHOWER ACTIVITY COULD SPILL INTO THE LOWER ELEVATIONS...BUT MUCH OF THE ACTIVITY SHOULD REMAIN ANCHORED OVER THE MOUNTAINS. THE MAIN AFFECT SHOULD BE SCT-BKN LOW VFR CEILINGS IN THE FAR WESTERN VALLEYS. BREEZY SOUTHERLY WINDS ARE EXPECTED AT KJAC AND WINDY WESTERLY WINDS AT KRKS THIS AFTERNOON. A STORM SYSTEM WILL APPROACH THE AREA TONIGHT WITH AN INCREASE IN SNOW OVER NORTHWEST WYOMING WITH MUCH OF THE ACTIVITY EXPECTED TO REMAIN NORTH OF KJAC. EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES ANY LINGERING SCATTERED LOW CLOUDS OVER KWRL SHOULD DISSIPATE BY 19Z THIS AFTERNOON. OTHERWISE...EXPECT VFR CONDITIONS TODAY. AN APPROACHING STORM SYSTEM SHOULD RESULT IN SOME LOW LEVEL WIND SHEAR DEVELOPING IN THE FOOTHILLS...ESPECIALLY NEAR KCOD TONIGHT. && .FIRE WEATHER... SNOW TAPERING OFF TODAY IN MOST AREAS...WITH ONLY FLURRIES CONTINUING ACROSS THE WEST...WARM AND WINDY ON SATURDAY FOLLOWED BY ANOTHER WET SYSTEM ON SATURDAY NIGHT AND SUNDAY WITH A WETTING RAIN AND SNOW EXPECTED ACROSS ALL DISPATCH AREAS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ALLEN LONG TERM...AR AVIATION...LIPSON FIRE WEATHER...ALLEN
Hazardous weather outlook, Mar 28, 4:00 AM MDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT FRI MAR 28 2014 WYZ001>020-022>030-291200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SATURDAY...STRONG WINDS POSSIBLE FROM THE RED DESERT TO THE CASPER AREA. SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL LIKELY BRING SEVERAL INCHES OF SNOW TO THE NORTHERN AND WESTERN MOUNTAINS. A COLDER NORTHERLY FLOW BEHIND THE FRONT MAY BRING BANDS OF SNOW SHOWERS INTO CENTRAL WYOMING BY SUNDAY EVENING THROUGH SUNDAY NIGHT. TUESDAY AND WEDNESDAY...A COMPLEX STORM SYSTEM WILL MOVE TOWARD THE AREA. RAIN AND MOUNTAIN SNOW IS LIKELY OVER MUCH OF THE REGION TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SOUTH. RAIN IS LIKELY TO CHANGE OVER TO SNOW TUESDAY NIGHT OVER THE CENTRAL AND SOUTH WITH THE SNOW LINGERING INTO MIDDAY WEDNESDAY. THE TRACK OF THIS STORM MAY CHANGE SO CHECK BACK FOR UPDATES OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:09 PM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 51 hr |
Nearby
High Wind Watches in Wyoming, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.